Hyperammonemic encephalopathy in an adenocarcinoma patient managed with carglumic acid

J. Lazier, S.M. Lupichuk, I. Sosova, A.A. Khan

Abstract


Hyperammonemic encephalopathy (he) is a rare complication of malignancy and chemotherapy. Although the cause of he is unclear, a functional arginine deficiency secondary to increased catabolism has been suggested as a possible mechanism. Either that deficiency or an undetermined metabolite could lead to inhibition of N-acetylglutamate synthase (nags), a urea cycle enzyme, resulting in hyperammonemia.

We present a case of chemotherapy-induced he in a patient with no underlying primary urea cycle disorder. The patient had a successful trial of carglumic acid (a synthetic analog of the product of nags), which suggests that, at least in some cases, he can be treated by overcoming proximal inhibition of the urea cycle. Further, our case is the first in the literature to exclude genetic defects and disorders of the proximal urea cycle, suggesting that hyperammonemia in these patients is probably secondary to chemotherapy.


Keywords


Carglumic acid; idiopathic hyperammonemic encephalopathy; hyperammonemia; carbamoyl phosphate synthase; chemotherapy; drug toxicity; N-acetylglutamate

Full Text:

PDF HTML


DOI: http://dx.doi.org/10.3747/co.21.2076






Copyright © 2019 Multimed Inc.
ISSN: 1198-0052 (Print) ISSN: 1718-7729 (Online)